Proton pump inhibitor-induced neutropenia has been reported. - GreenMedInfo Summary
Proton pump inhibitor-induced neutropenia: possible cross-reactivity between omeprazole and pantoprazole.
Clin Drug Investig. 2010;30(8):559-63. PMID: 20586518
Poison Centre and Pharmacovigilance Department, University Hospitals, Lyon, France. firstname.lastname@example.org
Proton pump inhibitors (PPIs) are widely used drugs in the treatment or prophylaxis of peptic ulcer and gastro-oesophageal reflux disease. In addition to their well documented efficacy, these drugs are generally well tolerated with only rare serious adverse effects having been reported. Neutropenia and agranulocytosis are rare adverse events associated with PPI treatment. All previously published cases of isolated neutropenia have involved omeprazole, but leukopenia is labelled as a possible adverse effect in the summary of product characteristics of the other PPIs. In this report, we describe a case of omeprazole-induced neutropenia with further recurrence upon pantoprazole treatment. A 60-year-old man with chronic alcoholism and a medical history of pulmonary tuberculosis, untreated chronic C hepatitis, peripheral artery disease, chronic obstructive pulmonary disease and stable stage 3 chronic kidney disease was admitted with dehydration and malnutrition. Omeprazole 20 mg/day and sucralfate 3 g/day were started for diffuse gastritis on gastric endoscopy. While the patient's blood cell count had been within the normal range before this treatment, routine laboratory examination revealed moderate neutropenia (0.9 x 109/L) after 9 days of treatment. His blood cell count returned to the normal range after discontinuation of omeprazole and no further episodes of neutropenia were noted in the following months. One year later, oesophago-gastroscopy revealed a hiatal hernia with an extensive zone of Barrett's oesophagus. As the lesions did not improve with ranitidine and sucralfate therapy, the patient was started on pantoprazole 40 mg/day. His initial white blood cell count was normal, but moderate neutropenia (0.8 x 109/L) was again noted after only 2 days of pantoprazole treatment. Complete and further stable normalization was obtained within 3 days after replacement of pantoprazole with ranitidine. Toxic and immune-mediated mechanisms are the two commonly proposed mechanisms to explain the pathogenesis of drug-induced neutropenia. This report suggests that PPI-induced neutropenia is immune mediated and argues for a possible cross-reactivity between the two PPIs, as has already been described for PPI-induced hypersensitivity reactions. The report also indicates that patients with a history of neutropenia induced by one PPI may be at risk of recurrence of neutropenia if given another member of this drug class. In these patients, close haematological monitoring is proposed.